Faculty Senate

Medical Amnesty Regarding University Discipline

Drake University’s primary concern is the health and safety of its students.  Drake is aware that students are sometimes reluctant to seek medical attention in alcohol- and drug-related emergencies, out of fear that they may face sanctions related to possessing or consuming alcohol and drugs.  Because these emergencies are potentially life-threatening, Drake wants to do what it can to reduce barriers that prevent students from seeking assistance. 

Accordingly, students who seek emergency medical attention for themselves or someone else related to the consumption of alcohol or drugs will be referred for substance abuse evaluation and/or treatment, instead of receiving the University-imposed fines discussed above, for the alcohol- or drug-related policy violation.

Amnesty only applies when a student initiates the call for emergency medical attention and only when the emergency medical attention is needed to address alcohol or drug emergencies.  It does not apply when the individual suffering from the alcohol or drug emergency is discovered by a University official (e.g., security, RA, etc.).

Amnesty does not apply to violations of the Code that are egregious, in the judgment of the Dean of Students, including, but not limited to, sexual assault, weapons possession, possession of Rohypnol (“roofies”) and all drug offenses beyond mere possession.  Drake strongly encourages victims who have been sexually assaulted after consuming alcohol or drugs and witnesses to such assaults to come forward without fear of disciplinary action by the University.  Drake strongly encourages students to seek emergency treatment when alcohol poisoning or a drug overdose is suspected.

Signs of Alcohol Poisoning

        Inability to rouse the person with loud shouting or vigorous shaking

        Inability by a person who has passed out to stay awake for more than 2-3 minutes

        Slow or irregular breathing, or lapses in breathing

        Weak pulse, very rapid pulse, or very slow pulse,

        Cold, clammy, or bluish skin

        Vomiting while passed out, not waking up after vomiting, or incoherent while vomiting


Call 911 if you have any suspicion of an alcohol or drug overdose.  The person’s life may be in danger.  It is better to be safe than sorry.


EKENNEDY/ 594573.1 /MSWord